CaltechAUTHORS
  A Caltech Library Service

Finite-amplitude steady waves in plane viscous shear flows

Milinazzo, F. A. and Saffman, P. G. (1985) Finite-amplitude steady waves in plane viscous shear flows. Journal of Fluid Mechanics, 160 (11). pp. 281-295. ISSN 0022-1120. http://resolver.caltech.edu/CaltechAUTHORS:20120629-072147863

[img]
Preview
PDF - Published Version
See Usage Policy.

660Kb

Use this Persistent URL to link to this item: http://resolver.caltech.edu/CaltechAUTHORS:20120629-072147863

Abstract

Computations of two-dimensional solutions of the Navier–Stokes equations are carried out for finite-amplitude waves on steady unidirectional flow. Several cases are considered. The numerical method employs pseudospectral techniques in the streamwise direction and finite differences on a stretched grid in the transverse direction, with matching to asymptotic solutions when unbounded. Earlier results for Poiseuille flow in a channel are re-obtained, except that attention is drawn to the dependence of the minimum Reynolds number on the physical constraint of constant flux or constant pressure gradient. Attempts to calculate waves in Couette flow by continuation in the velocity of a channel wall fail. The asymptotic suction boundary layer is shown to possess finite-amplitude waves at Reynolds numbers orders of magnitude less than the critical Reynolds number for linear instability. Waves in the Blasius boundary layer and unsteady Rayleigh profile are calculated by employing the artifice of adding a body force to cancel the spatial or temporal growth. The results are verified by comparison with perturbation analysis in the vicinity of the linear-instability critical Reynolds numbers.


Item Type:Article
Related URLs:
URLURL TypeDescription
http://dx.doi.org/10.1017/S0022112085003482DOIUNSPECIFIED
http://journals.cambridge.org/action/displayAbstract?fromPage=online&aid=391376PublisherUNSPECIFIED
Additional Information:© 1985 Cambridge University Press. Received 7 January 1985 and in revised form 14 May 1985. Published online: 20 April 2006. This work was supported by NASA Lewis (NAG3-179), the Department of Energy, Office of Basic Energy Sciences (DE-AT03-76ER72012), and the Office of Naval Research (N00014-85-K-0205).
Funders:
Funding AgencyGrant Number
NASA LewisNAG3-179
Department of Energy (DOE) Office of Basic Energy SciencesDE-AT03-76ER72012
Office of Naval Research (ONR)N00014-85-K-0205
Record Number:CaltechAUTHORS:20120629-072147863
Persistent URL:http://resolver.caltech.edu/CaltechAUTHORS:20120629-072147863
Official Citation: F. A. Milinazzo and P. G. Saffman (1985). Finite-amplitude steady waves in plane viscous shear flows. Journal of Fluid Mechanics, 160 , pp 281-295 doi:10.1017/S0022112085003482
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:32182
Collection:CaltechAUTHORS
Deposited By: Ruth Sustaita
Deposited On:02 Jul 2012 16:31
Last Modified:26 Dec 2012 15:26

Repository Staff Only: item control page